Indiana, 2010

Flash Flooding and Damaging Winds in Indiana, July 17, 2010

July 17, 2010 · NWS IND · 9 events in 4 counties and zones

Showers and thunderstorms developed across western and southern portions of Central Indiana during the late afternoon and evening of July 17th. One of these storms pushed south into Tippecanoe County and produced much wind damage in portions of Lafayette and West Lafayette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
$1,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Showers and thunderstorms developed across western and southern portions of Central Indiana during the late afternoon and evening of July 17th. One of these storms pushed south into Tippecanoe County and produced much wind damage in portions of Lafayette and West Lafayette. Otherwise, flash flooding and heavy rainfall was also observed with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 10:15 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 10:15 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1115 AM EDT SAT JUL 17 2010

.UPDATE...
NEAR TERM SECTION HAS BEEN UPDATED.

&&

.SYNOPSIS...

A SERIES OF WEAK FRONTS WILL CROSS INDIANA INTO TUESDAY. THIS
MEANS THERE WONT BE ANY LONG PERIODS WITHOUT A CHANCE OF
THUNDERSTORMS. THE FRONTS WILL HAVE ONLY MINOR EFFECTS ON
TEMPERATURES...WHICH WILL STAY HOT.

FOR LATE NEXT WEEK...HIGH PRESSURE CENTERED OVER THE SOUTHEAST
STATES WILL BECOME BETTER ESTABLISHED OVER INDIANA. THIS SHOULD
RESULT IN A RELATIVELY DRY PATTERN...BUT HOT CONDITIONS WILL PERSIST.

&&

.NEAR TERM /THIS AFTERNOON AND THIS EVENING/...

DEWPOINTS HAVE RISEN A LITTLE MORE THAN EXPECTED AND THUS WILL
EXPAND THE HEAT ADVISORY TO NOW INCLUDE ALL AREAS ALONG AND SOUTH
OF A TERRE HAUTE TO SEYMOUR LINE.

LAPS AT 14Z SHOWS CAPES IN EXCESS OF 2500 J/KG OVER WEST CENTRAL
INDIANA WITH CINS DOWN TO 50 J/KG.   THIS IN COMBINATION WITH HIGH
THETA-E AIR AT 850 MB MAKES THUNDERSTORM DEVELOPMENT MORE OF A
CONCERN. RAPID REFRESH SHOWS THUNDERSTORM DEVELOPMENT ACROSS
SOUTHERN ILLINOIS BY BY MIDDAY AND SPREADING EAST SOUTHEAST ACROSS
SOUTH CENTRAL INDIANA.  ONE NEGATIVE AGAINST THUNDERSTORM
DEVELOPMENT WAS A FAIRLY STRONG MID LEVEL CAP.  LINCOLN SOUNDING AT
12Z INDICATED 10 CELSIUS THERE.  KILN RAOB AND MODELS WERE SLIGHTLY
LESS CAPPED.

FOR NOW WILL RAISE POPS TO 40 PERCENT OVER A LARGE PART OF SOUTH
CENTRAL INDIANA AND EXPAND THE 30 PERCENT CHANCE SLIGHTLY TO THE
NORTH. ANY THUNDERSTORMS WHICH DEVELOP WILL  TRACK TO THE EAST
SOUTHEAST BASED ON WEST NORTHWEST FLOW ALOFT.

WILL ALSO ADD LOW POPS INTO SOUTH CENTRAL INDIANA TONIGHT AS
CONVECTION WILL PROBABLY LINGER AFTER 00Z.  ONE OTHER MINOR CHANGE
WAS TO RAISE TEMPERATURES SLIGHTLY ACROSS OUR NORTH FOR TODAY.

&&

.SHORT TERM /LATER TONIGHT THROUGH MONDAY NIGHT/

MAIN FORECAST PROBLEM IS RAIN CHANCES.

VERY GOOD AGREEMENT BETWEEN GFS AND SRF PRIMARY FIELDS...WITH THE
NAM A BIT OF AN OUTLIER. SO WILL USE GFS/SRF BLEND. UNFORTUNATELY
THAT DOESNT CLARIFY FORECAST PROBLEM THAT MUCH SINCE RELATIVELY
SUBTLE FEATURES ARE GOING TO DRIVE PRECIPITATION FORMATION.

AT LEAST EVERYTHING SAYS DRY TONIGHT...AND WILL GO WITH THAT.
STARTING SUNDAY WILL MOSTLY USE MAV SINCE PREFER THE GFS.
HOWEVER...NOT QUITE WILLING TO BUY MAV ABOUT SUNDAY BEING DRY WITH
VERY UNSTABLE AIR OVER US. WILL USE 20 PERCENT MOST AREAS
TOMORROW.

FOR TEMPS...PREFER MAV ON SUNDAY SINCE WE SHOULD SEE FAIRLY
AGGRESSIVE WARMING AHEAD OF INCOMING COLD FRONT. OTHERWISE A
MET/MAV COMBO HAS WORKED WELL LATELY AND WILL USE THAT AGAIN.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

EARLIER FORECASTER BASICALLY USED HPC GUIDANCE...WHICH BASICALLY
USED ENSEMBLE GUIDANCE. NO REASON TO CHANGE THAT BASED ON CURRENT
DATA.

&&

.AVIATION.../DISCUSSION FOR THE 17/12Z TAFS/...

FOG HAS BEEN A PROBLEM AT KLAF ALL NIGHT WITH VISIBILITIES FALLING
INTO THE LIFR CATEGORY. HOWEVER...LATEST OBS ARE SHOWING THAT IT
HAS IMPROVED TO MVFR...AND EXPECT IT TO IMPROVE TO VFR OVER THE NEXT
COUPLE HOURS. ELSEWHERE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL DRIFT ACROSS KBMG THIS MORNING AS A FRONTAL
BOUNDARY REMAINS DRAPED ACROSS SOUTHERN INDIANA.

THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL INDIANA. HOWEVER...CONFIDENCE IS TOO LOW
AT THIS TIME TO INSERT INTO TAFS...NEXT TAF ISSUANCE SHOULD BE
ABLE TO PINPOINT ANY POSSIBLE CONVECTION IN BETTER DETAIL.

VFR CONDITIONS WILL PREVAIL BY MID MORNING ACROSS ALL TAF SITES...AND
REMAIN AT THAT CATEGORY WELL INTO THE NIGHT. HOWEVER...MVFR/IFR
FOG WILL BE POSSIBLE ONCE AGAIN TONIGHT AT KLAF/KHUF/KBMG WITH THE
CALM WINDS AND SUFFICIENT RADIATIONAL COOLING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT FOR
INZ051>053-060>063-067>071.

&&

SYNOPSIS...JK
NEAR TERM...JH
SHORT TERM...JK
LONG TERM....JK
AVIATION...TDUD
Hazardous weather outlook, Jul 17, 11:02 AM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1202 PM EDT SAT JUL 17 2010

INZ021-028>031-035>049-054>057-064-065-072-181000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
BARTHOLOMEW-DECATUR-JENNINGS-
1202 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE CHANCE OF THUNDERSTORMS TODAY...MAINLY DURING THE
AFTERNOON. ANY STORMS ARE NOT EXPECTED TO BE SEVERE...BUT KILLER
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

TODAY WILL ALSO BRING CONTINUED HOT...HUMID WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUNDAY INTO SUNDAY
NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM MONDAY
INTO TUESDAY NIGHT...BUT IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE.

TEMPERATURES AND HUMIDITIES WILL APPROACH DANGEROUS LEVELS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>053-060>063-067>071-181000-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
1202 PM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT ADVISORY UNTIL 8 PM EDT...

HEAT AND HUMIDITIES WILL RISE TO DANGEROUS LEVELS THIS AFTERNOON
WITH HEAT INDEX VALUES FROM 100 TO 105 DEGREES...

THERE WILL BE CHANCE OF THUNDERSTORMS TODAY...MAINLY DURING THE
AFTERNOON. ANY STORMS ARE NOT EXPECTED TO BE SEVERE...BUT KILLER
LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE SUNDAY INTO SUNDAY
NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM MONDAY
INTO TUESDAY NIGHT...BUT IT IS TOO EARLY TO TELL IF THESE STORMS
WILL BE SEVERE.

TEMPERATURES AND HUMIDITIES WILL APPROACH DANGEROUS LEVELS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The Indianapolis radar (KIND), 71 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Heavy Rain, Owen

When
July 17, 11:50 AM EST to 5:00 PM EST
Where
Owen County, 1.75 mi ESE of Adel
Reported by
COOP Observer
Coordinates
39.190, -86.770

Rainfall of 3.19 inches was measured in this location.

Heavy Rain, Greene

When
July 17, 3:40 PM EST to 11:00 PM EST
Where
Greene County, 1.34 mi WSW of Jasonville
Reported by
Mesonet
Coordinates
39.166, -87.224

Heavy thunderstorm rainfall of 6.10 inches was measured by automated rain equipment at Shakamak State Park near Jasonville.

Flash Flood, Owen

When
July 17, 5:00 PM EST to 7:00 PM EST
Where
Owen County, 5.78 mi SSE of Whitehall to 5.82 mi SSE of Whitehall
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.090, -86.669

Water was reported to be over State Road 45 due to thunderstorm heavy rainfall. Cars were pulled over near the Greene and Monroe County line near Stanford.

Heavy Rain, Putnam

When
July 17, 5:50 PM EST to 10:10 PM EST
Where
Putnam County, 0.87 mi SW of Commercial Place
Reported by
Emergency Manager
Coordinates
39.640, -86.840

Heavy thunderstorm rainfall of 4.40 inches was measured in Greencastle.

Heavy Rain, Tippecanoe

When
July 17, 6:05 PM EST to 7:06 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Reported by
Broadcast Media
Coordinates
40.410, -86.870

Heavy thunderstorm rainfall of 2.02 inches was measured at WLFI Studios.

Thunderstorm Wind, Tippecanoe

When
July 17, 6:34 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.410, -86.870

Tree limbs were reported down due to damaging thunderstorm wind gusts. The limbs knocked power lines down as well.

Thunderstorm Wind, Tippecanoe

When
July 17, 6:38 PM EST
Where
Tippecanoe County, 0.53 mi W of Purdue University
Measured
63 kt (72 mph) measured gust
Property damage
$45,000
Reported by
Broadcast Media
Coordinates
40.450, -86.930

A television meteorologist measured thunderstorm wind gusts of 73 mph in this location. He also reported 22 homes with shingles, siding, and/or gutters removed. Heavy tree damage was also noted.

Flash Flood, Greene

When
July 17, 8:15 PM EST to 10:15 PM EST
Where
Greene County, 1.22 mi SW of Switz City to 1.21 mi WSW of Switz City
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
39.016, -87.063

State Road 67 was reported to be flooded in spots between Switz City and Lyons due to thunderstorm heavy rainfall.

Thunderstorm Wind, Owen

When
July 17, 10:50 PM EST
Where
Owen County, Coal City
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
39.230, -87.050

A roof was reportedly blown off a house due to thunderstorm wind gusts and a barn was blown into a house.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254117, 254127, 254115, 254126, 254120, 254118, 254119, 254121, 254129.